Tornadoes · United States · Colorado · 2009

EF0 tornado, Castle Rock, Colorado, July 20, 2009

This EF0 tornado ran 0.1 miles across Douglas County on July 20, 2009, touching down at 11:39 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 20, 2009
Touchdown
11:39 PM MDT (05:39 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Douglas County
Touchdown point
39.390, -104.850
Lift-off point
39.390, -104.850
Record number
0907202339-01

What the Weather Service recorded

A severe thunderstorm produced damaging winds, large hail and very heavy rain across the western and southern suburbs of Denver. Widespread damage was observed in the cities of Arvada, Wheat Ridge and Lakewood. The intense straightline winds were the result of a wet microburst which downed hundreds of trees and snapped power poles. Winds gusts to 80 mph were reported along with nickel to golfball size hail. The combination of wind and hail produced widepread damage to homes and vehicles. The damage claim estimates totaled $350 million; about 32,900 claims were filed for homes, while another 19,500 claims were for vehicles. As many as 90,000 homes and businesses were left without power. In some areas it took up to 3 days to completely restore electrical service. Minor injuries were reported from broken glass during the storm, but no one was hospitalized. The storm crippled the computers at the Colorado Crime Information Center in Lakewood for nearly 3 hours. One weak tornado was also observed.||In Larimer and Weld Counties, severe thunderstorms produced widepread damage over approximately 150 square miles of farmland. In all, 400 farms were directly impacted by severe weather. Damage to crops alone was estimated to be around $4 million; most of the damage was observed in Weld County.

A tornado touched down but did no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jul 20, 3:19 PM MDT, 8 hours 20 minutes earlier.

Area forecast discussion, Jul 20, 3:19 PM MDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
319 PM MDT MON JUL 20 2009

.SHORT TERM...FIRST SHORTWAVE HAD MOVED INTO FAR EASTERN COLORADO...
REMNANTS OF ASSOCIATED CONVECTION MOVING OUT OF CWA. WEAK SUBSIDENCE
BEHIND WAVE KEPT AFTERNOON CONVECTION LIMITED TO MOUNTAINS AHEAD OF
NEXT WAVE WHICH WAS NOTED BY SATELLITE OVER NORTHWEST COLORADO. AT
THE SURFACE...CURRENT DATA SUGGESTING FRONT ACROSS SOUTHERN WYOMING
INTO NEBRASKA PANHANDLE. WAVE OVER NORTHWEST COLORADO TO PROVIDE
DYNAMICS ACROSS THE AREA DURING THE EVENING AS IT MOVES ACROSS
CWA...SHOULD SEE CONVECTION INCREASE IN COVERAGE AS A RESULT. FRONT
MOVING ACROSS PLAINS SHOULD PROVIDE SURFACE CONVERGENCE FOR
ADDITIONAL STORM DEVELOPMENT. INSTABILITY TO BE ON THE INCREASE...
BUT WILL BE LIMITED AT THE LOWER ELEVATIONS BEHIND THE FRONT.
FORECAST SOUNDINGS SHOWING BEST SHEAR AND CAPE ACROSS NORTHEAST
CORNER...LESS AS ONE MOVES TOWARD FOOTHILLS. SPC HAS RECENTLY HOISTED
SEVERE STORM WATCH FOR LOGAN...PHILLIPS AND SEDGWICK COUNTIES.
STORMS IN THE WATCH AREA CAPABLE OF LARGE HAIL AND STRONG WIND.
ELSEWHERE...GUSTY MICROBURST WINDS TO AROUND 50 MPH WILL BE THE MAIN
THREAT. PRECIPITABLE WATER VALUES HAVE LOWERED TO AROUND EIGHT
TENTHS OF AN INCH ACROSS PLAINS...SO HEAVY RAIN NOT A CONCERN. ALL
CONVECTION SHOULD BE DONE BY MIDNIGHT ONCE THE LAST WAVE MOVES EAST
OF THE CWA. LATEST RUC SHOWS SOME LIGHT QPF ACROSS AREA OVERNIGHT.
FEEL SUBSIDENCE BEHIND WAVE WILL LIMIT PRECIP DEVELOPMENT AFTER
MIDNIGHT. BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST DEVELOPMENT
OF STRATUS AND SOME FOG AFTER MIDNIGHT...WHILE FORECAST SOUNDINGS
INDICATE MOISTURE RATHER SHALLOW. STRATUS DEVELOPMENT A GOOD
POSSIBILITY ACROSS PLAINS...PARTICULARY ALONG AND NEAR FRONT RANGE.
COULD ALSO SEE SOME DRIZZLE OR VERY LIGHT RAIN. ALL THIS ALREADY IN
GRIDS AND FORECAST...WILL LEAVE ALONE. ON TUESDAY...UPPER LEVEL RIDGE
TO BE CENTERED SOUTHWEST OF COLORADO...WITH NORTHWEST FLOW ALOFT
OVER REGION. BOUNDARY LAYER PROGS SHOW EASTERLY FLOW ACROSS
PLAINS...WITH PRECIPITABLE WATER VALUES AROUND AN INCH IN AND NEAR
FOOTHILLS. LITTLE IF ANY QG ASCENT SHOWN BY MODELS. SO IT LOOKS LIKE
CONVECTION DEVELOPMENT TO RELY ON INSTABILITY AND UPSLOPE. CURRENT
LOW POPS FOR MOUNTAINS...FOOTHILLS AND ADJACENT PLAINS STILL LOOKING
REASONABLE. FORECAST SOUNDINGS SHOW AIRMASS A BIT TOO STABLE ACROSS
THE PLAINS AWAY FROM FRONT RANGE FOR STORMS. AS FOR TEMPS...THICKNESS
PROGS AS WELL AS GUIDANCE SHOW HIGHS AROUND 80 ACROSS THE PLAINS.
CURRENT TEMPERATURE GRIDS IN LINE WITH GUIDANCE...WILL CHANGE
LITTLE.

.LONG TERM...DEEP NWLY FLOW ON THE EAST FACING SIDE OF THE HIGH
AMPLITUDE UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL REMAIN OVER
THE FCST AREA THROUGH THE END OF THE WEEK. WEAK PERTURBATIONS
EMBEDDED WITHIN THE FLOW ARE PROGGED TO PASS OVER THE REGION FM TIME
TO TIME BUT WITH LITTLE CONSEQUENCE AS THE RESIDENT AIRMASS
GRADUALLY BECOMES DRIER AND MID-LEVELS BECOME INCREASINGLY MORE
STABLE WITH WARMING ALOFT. WARMING ALSO SHOWS UP AT GROUND LEVEL
WITH HIGH PLAINS TEMPERATURES RETURNING TO AT LEAST THE LOWER 90S BY
THURSDAY AND FRIDAY. WILL HOLD ONTO LOW POPS PRESENTLY IN THE FCST...
WITH THE HIGHER LOW POPS OVER THE ELEVATED TERRAIN.  BY THE WEEKEND
MAY SEE A MODEST INCREASE IN T-STORM ACTIVITY WITH SUBTROPICAL
MOISTURE TRAPPED BENEATH THE UPPER RIDGE SHIFTING EASTWARD ACROSS
THE REGION. AN INCREASE IN CLOUDINESS MAY ALSO LOWER DAYTIME
TEMPERATURES BACK TO AVERAGE OR EVEN SLIGHTLY BELOW AVERAGE VALUES.

&&

.AVIATION...SCATTERED THUNDERSTORMS EXPECTED ACROSS AREA THROUGH
ABOUT 04Z. GUSTY OUTFLOW WINDS TO AROUND 40 KTS POSSIBLE AT AREA
AIRPORTS. VFR CONDITIONS TO PREVAIL THROUGH 06Z...ALTHOUGH CEILINGS
MAY BE LOW ENOUGH TO AFFECT ILS APPROACHES. SURFACE FRONT TO MOVE
ACROSS THE AREA BY 01Z...WITH NORTHEAST WINDS DEVELOPING. STILL SOME
POTENTIAL FOR THE DEVELOPMENT OF LOW CLOUDS LOW CLOUDS IN THE
10Z-14Z TIMEFRAME. SLIGHT CHANCE OF THUNDERSTORMS AFTER 18Z AS
SURFACE WINDS BECOME SOUTHEAST. GUSTY WINDS TO 40 KTS POSSIBLE NEAR
THE STORMS ALONG WITH BRIEF HEAVY RAIN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/BAKER
Hazardous weather outlook, Jul 20, 10:43 AM MDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1043 AM MDT MON JUL 20 2009

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1043 AM MDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE MOUNTAINS
AND MOUNTAIN VALLEYS THROUGH THE EARLY EVENING HOURS...PRODUCING
BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH. ALONG THE FOOTHILLS AND
ACROSS THE PLAINS...A COLD FRONT WILL MOVE THROUGH THE REGION DURING
THE AFTERNOON WITH A CHANCE OF THUNDERSTORMS THROUGH THE EARLY
EVENING. THE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND WIND GUSTS TO
50 MPH. A FEW STORMS ACROSS THE PLAINS COULD BECOME SEVERE WITH HAIL
UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL REMAIN LOW DURING THE UPCOMING
WEEK AS SOMEWHAT DRIER AND MORE STABLE CONDITIONS ASSOCIATED WITH A
STRONG HIGH PRESSURE RIDGE SPREAD ACROSS THE REGION. AFTERNOON AND
EVENING THUNDERSTORMS MAY STILL PRODUCE BRIEF HEAVY RAIN...SMALL
HAIL AND STRONG GUSTY WINDS. KEEP IN MIND...ALL THUNDERSTORMS
PRODUCE LIGHTNING WHICH CAN POTENTIALLY EXTEND UP TO 10 MILES FROM
THE CORE OF THE STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

D-L/BAKER

In the hours before

Special weather statement, Jul 20, 9:47 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
947 PM MDT MON JUL 20 2009

COZ040-043-210415-
CENTRAL AND SOUTH WELD COUNTY CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
947 PM MDT MON JUL 20 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHWESTERN WELD COUNTY
  EXTREME NORTHEASTERN BROOMFIELD COUNTY

AT 947 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED 3 MILES WEST OF PLATTEVILLE...OR 16 MILES SOUTHWEST OF
GREELEY...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO
PLATTEVILLE...MEAD...HUDSON...GILCREST...FREDERICK...FORT LUPTON...
FIRESTONE AND DACONO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 4004 10452 4004 10503 4027 10504 4033 10478
TIME...MOT...LOC 0347Z 326DEG 20KT 4021 10488
Local storm report, Jul 20, 10:56 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1056 PM MDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     HAIL             ARVADA                  39.82N 105.11W
07/20/2009  M1.00 INCH       JEFFERSON          CO   NWS EMPLOYEE

1037 PM     HAIL             FORT COLLINS            40.56N 105.07W
07/20/2009  M2.00 INCH       LARIMER            CO   TRAINED SPOTTER

            .60 INCH PRECIPITATION IN 30 MINUTES

1022 PM     HAIL             ARVADA                  39.82N 105.11W
07/20/2009  M1.00 INCH       JEFFERSON          CO   NWS EMPLOYEE

            ROOF DAMAGE. SKY LIGHTS ON RV BLOWN OUT.

1018 PM     HAIL             LOVELAND                40.42N 105.07W
07/20/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LOTS OF 1 INCH HAIL PILING UP

1018 PM     HAIL             ARVADA                  39.82N 105.11W
07/20/2009  M1.25 INCH       JEFFERSON          CO   NWS EMPLOYEE

            LOTS OF TREE DAMAGE. HAIL COVERING GROUND. VERY HEAVY
            RAIN.

1018 PM     HAIL             N GOLDEN                39.74N 105.21W
07/20/2009  M1.00 INCH       JEFFERSON          CO   NWS EMPLOYEE

1016 PM     HAIL             FORT COLLINS            40.56N 105.07W
07/20/2009  M1.75 INCH       LARIMER            CO   TRAINED SPOTTER

1015 PM     TSTM WND GST     ARVADA                  39.82N 105.11W
07/20/2009  E60.00 MPH       JEFFERSON          CO   NWS EMPLOYEE

            PEA SIZE HAIL. HEAVY RAIN. POWER OUT.

1012 PM     HAIL             FORT LUPTON             40.09N 104.81W
07/20/2009  M2.00 INCH       WELD               CO   TRAINED SPOTTER

1010 PM     HAIL             ARVADA                  39.82N 105.11W
07/20/2009  M0.75 INCH       JEFFERSON          CO   TRAINED SPOTTER

            HEAVY RAIN

1001 PM     HAIL             1 NE FIRESTONE          40.13N 104.92W
07/20/2009  M1.00 INCH       WELD               CO   TRAINED SPOTTER

            HEAVY RAIN. WIND NNE 20 TO 30 MPH.

&&

BENTON

The surface observations

Denver/Centennial (APA), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Denver radar (KFTG), 51 km away, was scanning. The volume nearest the touchdown began at 05:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of July 20, 2009

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 207:03 PM CDTEF0Cheyenne, KS0.310$51,000
July 207:09 PM CDTEF0Kingman, KS2.075
July 206:25 PM MDTEF0Sherman, KS1.510
July 206:34 PM MDTEF0Sherman, KS0.310
July 207:45 PM CDTEF0Barton, KS0.250
July 208:21 PM CDTEF0Logan, KS0.310
July 2010:02 PM CDTEF0Butler, KS0.8150$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.